Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 68, NWS Pittsburgh, PA

June 20, 2003Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jun 20, 2003, 3:30 PM EDT for Marion County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2003, 3:30 PM EDT (19:30 UTC)
Expired
Jun 20, 2003, 6:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 201931
FFWPBZ
WVC049-202230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA

* UNTIL 630 PM EDT

* AT 330 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAINFALL OCCURRING OVER THE EASTERN PORTION OF MARION COUNTY NEAR 
THE FAIRMONT AREA.

* LOCATIONS IN THE WARNING INCLUDE...BARRACKVILLE...GRANT   
TOWN...MONONGAH AND RIVESVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
1 follow-up statement
000 
WGUS71 KPBZ 202031
FFSPBZ
WVC049-202130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT FRI JUN 20 2003


THE FLASH FLOOD WARNING CONTINUES FOR MARION COUNTY IN WEST VIRGINIA.

HEAVY RAINFALL OVER THE EASTERN PORTION OF THE COUNTY IS 
CONTINUING.  FLOODING ALONG BUFFALO CREEK AND ROUTE 250 IN 
BARRACKVILLE HAS BEEN REPORTED BY EMERGENCY MANAGEMENT OFFICIALS.  

DOPPLER RADAR SHOWS HEAVY RAINFALL STILL OCCURRING OVER AREAS THAT 
HAVE RECEIVED FLOODING.  BE ALERT FOR RISING WATER THAT MAY COVER 
ROADWAYS.  DO NOT DRIVE ACROSS FLOODED ROADS AS YOU CAN NOT BE 
CERTAIN OF THE DEPTH AND SPEED OF THE WATER.

TO REPORT HIGH WATER...PLEASE CALL 1-877-633-6772.

$$

TYBURSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:00 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 20, 2:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT FRI JUN 20 2003

UPDATED FOR SHOWERS A BIT FURTHER W IN EASTERN OHIO.

.PBZ...
MD...FLOOD WATCH FOR TODAY FOR ZONE MDZ001.
OH...NONE.
PA...NONE.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ023...WVZ041.
Hazardous weather outlook, Jun 20, 5:00 AM EDT, 10 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-201100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT FRI JUN 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A CHANCE FOR SHOWERS AND POSSIBLY A THUNDERSTORM ACROSS THE
AREA TODAY. A LARGE PORTION OF THE ACTIVITY WILL BE OVER PORTIONS OF
NORTHERN WEST VIRGINIA...WESTERN MARYLAND AND EXTREME SOUTHWESTERN
PENNSYLVANIA. NONE OF THIS ACTIVITY IS EXPECTED TO REACH SEVERE
LEVELS...HOWEVER ISOLATED HEAVIER RAIN SHOWERS ARE A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 20, 3:09 PM EDT, 21 minutes before
MDZ001-PAZ029-031-032-WVZ021>023-041-202215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
309 PM EDT FRI JUN 20 2003

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
DEVELOPING OVER WASHINGTON...FAYETTE...AND GREENE COUNTIES IN
PENNSYLVANIA. MONONGALIA...MARION...PRESTON AND TUCKER COUNTIES IN
WEST VIRGINIA...AND GARRETT COUNTY IN MARYLAND.

BE ALERT FOR HEAVY DOWNPOURS...GUSTY WINDS...AND SMALL HAIL.  THESE
STORMS ARE MOVING SOUTHEAST AT 15 MPH.

TO REPORT HAIL OR HIGH WATER...CALL 1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:25 PM EDTFlash Flood WarningPBZMarion3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.